The patient of a periodontist in private practice in New Orleans developed osteonecrosis of the jaw (ONJ), a condition that can cause severe, often irreversible, and debilitating damage to the jaw, following periodontal surgical therapy. Two years prior to surgery, the patient had started receiving intravenous (IV) bisphosphonate therapy – bone-sparing drugs commonly used in the treatment of osteoporosis and metastatic bone cancer to help decrease associated pain and fractures—following treatment for breast carcinoma. When the patient presented to the periodontist, no reports of ONJ had been reported in the literature. This case report is published in the April 2006 issue of the Journal of Periodontology (JOP).
“It is counter-intuitive to believe that bone-sparing drugs such as IV bisphosphonates can have the opposite effect and actually necrotize the jaw bone,” said Kristi M. Soileau, DDS, case report author and member of the American Academy of Perio-dontology (AAP). “While we’re not sure exactly why this happens, one possibility is that the drug compromises the vascular supply, which contributes to nonhealing or the development of a diseased wound once the bone is exposed such as with extractions or with oral surgery…A complete dental examination, including a periodontal evaluation, should be performed before a patient begins IV bisphosphonate therapy to identify and address any oral conditions, as recommended with preradiation patients.”
“It is important that our colleagues in dentistry and medicine are aware of this potential complication in this large and growing population of patients for whom IV bisphosphonates are being prescribed,” explained Kenneth A. Krebs, DMD, and AAP president.
(Source: American Academy of Periodontology news release, April 11, 2006)